Texas, 2004

Hail and Damaging Wind in Texas, May 27, 2004

May 27, 2004 · NWS MAF · 2 events in 1 county or zone

Severe thunderstorms erupted over the far eastern Permian Basin along an advancing Pacific cold front during the afternoon of the 27th. A supercell thunderstorm affected the Big Lake area in southeast Reagan County and produced severe winds and half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms erupted over the far eastern Permian Basin along an advancing Pacific cold front during the afternoon of the 27th. A supercell thunderstorm affected the Big Lake area in southeast Reagan County and produced severe winds and half dollar size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 27, 7:47 AM CST, 6 hours 50 minutes earlier.

Area forecast discussion, May 27, 7:47 AM CST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
847 AM CDT THU MAY 27 2004

.UPDATE...
WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LOW CENTERED OVER
SOUTHERN ARIZONA THIS MORNING. A DIFFLUENT FLOW PATTERN HAS BECOME
ESTABLISHED ACROSS WEST TEXAS AND SOUTHERN NEW MEXICO OUT AHEAD OF
THIS FEATURE. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO
DEVELOP OVER THE PERMIAN BASIN THIS MORNING...AND ANOTHER BATCH OF
SHOWERS AND THUNDERSTORMS ARE DEVELOPING ACROSS FAR WEST TEXAS AND
SOUTHERN NEW MEXICO. EXPECT SCATTERED COVERAGE OF THUNDERSTORMS TO
PERSIST ACROSS MUCH OF THE NORTH AND NORTHWESTERN PARTS OF THE AREA
THIS AFTERNOON AS A 100-KNOT UPPER LEVEL SPEED MAX TRANSLATES OUT
AHEAD OF THE UPPER LOW. HAVE UPDATED THE FORECAST TO INCREASE POPS
ACCORDINGLY OVER MOST LOCATIONS.

A VERY UNSTABLE ATMOSPHERE WILL RESIDE ACROSS THE PERMIAN BASIN AND
THE TRANS PECOS REGION THIS AFTERNOON. SHEAR PROFILES IN THESE AREAS
WILL BE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT.

WILL CONTINUE TO MONITOR THE WINDS ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS THIS AFTERNOON. SPEEDS MAY BRIEFLY APPROACH HIGH WIND
CRITERIA AS THE UPPER TROUGH TRANSLATES TOWARD THE AREA...BUT THE
DURATION IS EXPECTED TO BE SHORT AND MARGINAL AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             90  65  94  66 /  50  30   0  10
CARLSBAD NM               89  61  97  64 /  40  10   0   0
DRYDEN TX                 95  67  94  70 /  30  20   0  10
FORT STOCKTON TX          91  66  97  68 /  40  20   0   0
GUADALUPE PASS TX         85  63  88  61 /  40  10   0   0
HOBBS NM                  91  61  94  62 /  50  20   0   0
MARFA TX                  86  56  89  56 /  30  10   0   0
MIDLAND INTL AIRPORT TX   90  65  95  67 /  40  20   0  10
ODESSA TX                 90  65  97  66 /  40  20   0  10
WINK TX                   95  63 101  66 /  40  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, May 27, 2:00 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT THU MAY 27 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-281000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
300 PM CDT (200 PM MDT) THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION
OF WEST TEXAS...MAINLY EAST OF A LAMESA...MONAHANS...PECOS...
SANDERSON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE
WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON.

In the hours before

Special weather statement, May 27, 12:28 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
128 PM CDT THU MAY 27 2004

NMZ028-029-033-034-TXZ045-046-050-051-058>062-067-068-272000-
ANDREWS-CENTRAL LEA COUNTY-CRANE-DAWSON-ECTOR-EDDY COUNTY PLAINS-
GAINES-LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY-
REEVES COUNTY AND UPPER TRANS PECOS-SOUTHERN LEA COUNTY-WARD-WINKLER-
128 PM CDT (1228 PM MDT) THU MAY 27 2004

...SIGNIFICANT WEATHER ALERT FOR STRONG WINDS ASSOCIATED WITH
THUNDERSTORMS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER
TRANS PECOS REGION AND THE WESTERN PERMIAN BASIN...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF
THE SOUTHEAST NEW MEXICO PLAINS...THE UPPER TRANS PECOS REGION...AND
THE WESTERN PERMIAN BASIN. THESE STORMS WILL BE CAPABLE OF PRODUCING
STRONG WIND GUSTS UP TO 50 MPH...IN ADDITION TO FREQUENT CLOUD TO
GROUND LIGHTNING...SMALL HAIL...AND HEAVY RAIN. BLOWING DUST MAY
ALSO REDUCE VISIBILITIES TO LESS THAN A MILE. RESIDENTS ACROSS THESE
AREAS SHOULD PREPARE FOR THE STRONG GUSTY WINDS AND BE READY TO
SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION. STAY TUNED TO
NOAA WEATHER RADIO...AND LOCAL TELEVISION OR RADIO STATIONS FOR LATER
STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, May 27, 1:44 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT THU MAY 27 2004

TXZ048-053-063-069-070-074-075-081-082-280200-
BIG BEND AREA TX-DAVIS/APACHE MOUNTAINS AREA TX-GLASSCOCK TX-
MITCHELL TX-PECOS TX-REAGAN TX-SCURRY TX-TERRELL TX-UPTON TX-
INCLUDING THE CITIES OF...ALPINE...BAKERSFIELD...BIG LAKE...
COLORADO CITY...DRYDEN...FORT DAVIS...FORT STOCKTON...GARDEN CITY...
LAJITAS...MARATHON...MCCAMEY...PANTHER JUNCTION...RANKIN...
SANDERSON...SHEFFIELD AND SNYDER
244 PM CDT THU MAY 27 2004

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 900 PM CDT FOR THE FOLLOWING COUNTIES...

IN SOUTHWEST TEXAS...BREWSTER...PECOS AND TERRELL.

IN WEST TEXAS...GLASSCOCK...MITCHELL...REAGAN...SCURRY AND UPTON.

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF
ALPINE...BAKERSFIELD...BIG LAKE...COLORADO CITY...DRYDEN...FORT
STOCKTON...GARDEN CITY...LAJITAS...MARATHON...MCCAMEY...
RANKIN...SANDERSON...SHEFFIELD AND SNYDER.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The San Angelo radar (KSJT), 100 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Reagan

When
May 27, 2:37 PM CST
Where
Reagan County, 6 mi SSW of Big Lake
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
31.117, -101.500

Hail was reported on Farm to Market Road 1676.

Hail, Reagan

When
May 27, 2:45 PM CST
Where
Reagan County, 6 mi S of Big Lake
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
31.117, -101.467

Severe thunderstorm wind gusts were reported on Highway 137.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394350, 5394351.